Instructions After IV Sedation or General Anesthesia
Long Lasting Effects:
It is normal to feel tired/groggy/fatigued and even forgetful after sedation and general anesthesia. Therefore it is imperative that you DO NOT drive a car or operate machinery while taking medications or recovering from the general anesthesia or IV sedation. Your judgment will be impaired. You must be under direct supervision for the first 6 hours after you receive general anesthesia or IV sedation.
After having general anesthesia, we recommend clear liquids first (such as 7-up, water, apple juice, clear broth). If you continue to feel hungry, this may be followed by soft foods (such as ice cream, Jello, pudding, malts) for the first 24 hours. This is to prevent nausea, as these items are easy to digest and don't usually irritate your stomach.
After the initial 24 hour period please refer to your post-op instructions given to you in person or on line HERE.
The site where your IV catheter was inserted may have a subtle or even raised bruise; this can be irritating and unpleasant looking, but it should resolve on its own. Place firm pressure over the site with a warm moist towel.
The medications used during and after surgery may cause nausea. If nauseated, avoid milk and other dairy products and try to drink clear liquids in small quantities, until symptoms resolve. Medications, especially narcotics, should not be taken on an empty stomach. If nausea continues, please contact our office and an anti-nausea medication may be prescribed.
A low-grade fever is not uncommon after surgery. It is usually a sign of insufficient liquid intake. Please remember to drink sufficient amounts of clear liquids to keep your body hydrated.
If your procedure occurred in the hospital, you likely had a breathing tube placed down your throat. This intubation process is known to cause a sore throat in most cases. This will resolve quickly, especially by drinking cool fluids.
Allergic Reaction & Trouble Breathing:
Most of the medications used are not known to cause allergic reactions, but if you have diffuse itching, hives or difficulty breathing please call 911 and report to the nearest hosptial emergency room.